Missouri, 2023Damaging Winds in Missouri, July 1, 2023
July 1, 2023 · NWS PAH · 5 events in 5 counties and zones
A line of thunderstorms moved eastward across parts of southeast Missouri during the late afternoon hours. S.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $95,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A line of thunderstorms moved eastward across parts of southeast Missouri during the late afternoon hours. Isolated damaging wind gusts occurred with this line, which stayed mainly to the north of U.S. Highway 60. Shortly thereafter, a cluster of strong to severe thunderstorms formed south of Highway 60. These storms produced isolated wind damage shortly before crossing the Mississippi River into Kentucky. The storms developed in response to a rather amplified 500 mb shortwave trough that progressed east into Iowa and Missouri by nightfall. With daytime heating, the atmosphere became very unstable in the afternoon. Mixed-layer capes were around 3000 j/kg late in the day. A belt of 35 to 45 knot mid-level west-southwesterly winds resulted in sufficient deep-layer wind shear for organized storm structures.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Jul 1, 12:30 PM CST, 2 hours 28 minutes earlier.
Area forecast discussion, Jul 1, 12:30 PM CST, 2 hours 28 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
130 PM CDT Sat Jul 1 2023
.SHORT TERM...(Tonight through Monday night)
Issued at 129 PM CDT Sat Jul 1 2023
-Strong to severe storms are expected to increase in coverage this
afternoon and evening
-Storms may upscale into a line with locally enhanced damaging
wind potential through this evening
A large MCS has formed just south of the CWA in TN from convection
that ran along the KY/TN border. This appears to be associated
with a weak mid/upper level impulse as convection behind it isn't
doing as well. The local convection and things just to the south
of the CWA have not stayed organized and are in an area of
relatively weaker deep layer flow.
Additional convection is developing over southwest and is in
better shear closer to the shortwave trough. Cloud cover from
ongoing convection has limited our heating a bit in a few areas
but LAPS and SPC mesoanalysis still show 3000-4000 J/kg of MLCAPE
over SEMO/SRN IL and WKY with growing CAPE in SWIN behind this
mornings convection. A pretty clear gradient still exists from
about Mt. Vernon to Bowling Green, KY behind previous convection.
As the large scale ascent increases ahead of the approaching
shortwave over the next few hours expect that convection will
increase. Given the unstable environment and 30-40 kts of deep
layer shear severe storms seem pretty likely. Straight hodographs
support initially splitting cells but an upscale into a line-
segment/QLCS system appears likely. Low level shear isn't
especially favorable for mesovorticies and tornadoes but will need
to watch for any boundary interactions from previous convection
that could enhance local tornado potential.
Coverage of storms today will likely determine how this evening
plays out, as we don't get a synoptic scale clearing front
overnight. The humid and unstable airmass lags behind through
early Sunday and the GFS timing generates another round of
afternoon storms over the eastern half of the area. If we get a
more sweeping MCS I think coverage would be a bit more limited
tomorrow.
After that we get a more pronounced front late Sunday which should
lead to drier and slightly less humid conditions Monday.
.LONG TERM...(Tuesday through Saturday)
Issued at 129 PM CDT Sat Jul 1 2023
We return to southerly return flow Tuesday and afternoon shower
and storm chances return both Tuesday and Wednesday. Shear will be
modest but some pulse afternoon convection appears likely. The
ECMWF is a little less aggressive with the QPF and has more
marginal thermodynamics.
Wednesday into Thursday both ECMWF/GFS bring a trough and
associated front to the area. Looks like another 12-24 hours of
pretty unsettled weather, although as frontal timing agreement
improves we may be able to narrow that down a little bit. Severe
weather appears possible given the instability and shear
parameters apparent on the synoptic scale.
&&
.AVIATION...
Issued at 1251 PM CDT Sat Jul 1 2023
Convection will be the main aviation hazard today. Scattered
storms are expected to become more numerous and organized later
this afternoon. Prevailing cig and visby will be VFR with light to
moderate winds but thunderstorms will obviously have lower
cig/vis and gusty winds. Have tempo groups on the most likely
windows and will refine those as the afternoon progresses. Some
convection may stick around overnight but it will be dependent on
how today's activity plays out.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Heat Advisory until 7 PM CDT this evening for ILZ084-088-092>094.
MO...Heat Advisory until 7 PM CDT this evening for
MOZ076-086-087-100- 109>112-114.
IN...Flood Watch through late tonight for INZ081-082-086>088.
KY...Heat Advisory until 7 PM CDT this evening for KYZ001>006.
Flood Watch through late tonight for KYZ018-019.
&&
SHORT TERM...JGG
LONG TERM...JGG
AVIATION...JGGHazardous weather outlook, Jul 1, 12:42 PM CST, 2 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
142 PM CDT Sat Jul 1 2023
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-021845-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
142 PM CDT Sat Jul 1 2023 /242 PM EDT Sat Jul 1 2023/
This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.
.DAY ONE...This Afternoon and Tonight
Scattered thunderstorms are expected to become more numerous this
afternoon. Severe storms with damaging winds and large hail will
be possible across the entire region. Flash flooding is also
possible, particularly in southwest Indiana and parts of
northwest Kentucky that have already received very heavy rain.
Heat indices of 100 to 108 are forecast through the rest of the
day.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
Another round of thunderstorms is likely on Sunday, especially in
the afternoon. Isolated severe storms with damaging winds and
large hail are possible.
There is a daily chance of thunderstorms Monday through Friday.
The activity is expected to be isolated Monday through Wednesday
before becoming more numerous Thursday and isolated again Friday.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report significant weather according to
standard operating procedure.
JGG
In the hours before
Special weather statement, Jul 1, 2:23 PM CST, 35 minutes before
Special Weather Statement
National Weather Service Paducah KY
323 PM CDT Sat Jul 1 2023
MOZ108-012100-
Ripley MO-
323 PM CDT Sat Jul 1 2023
...A strong thunderstorm will impact portions of central Ripley
County through 400 PM CDT...
At 323 PM CDT, Doppler radar was tracking a strong thunderstorm near
Gatewood, or 11 miles west of Doniphan, moving northeast at 40 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Doniphan around 335 PM CDT.
Other locations in the path of this storm include Budapest.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
southeastern Missouri.
&&
LAT...LON 3667 9112 3675 9105 3677 9063 3668 9063
3668 9059 3663 9059 3655 9112
TIME...MOT...LOC 2023Z 243DEG 35KT 3666 9102
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
ATLSpecial weather statement, Jul 1, 2:27 PM CST, 31 minutes before
Special Weather Statement
National Weather Service Paducah KY
327 PM CDT Sat Jul 1 2023
MOZ076-087-012100-
Cape Girardeau MO-Perry MO-
327 PM CDT Sat Jul 1 2023
...A strong thunderstorm will impact portions of southeastern Perry
and north central Cape Girardeau Counties through 400 PM CDT...
At 327 PM CDT, Doppler radar was tracking a strong thunderstorm near
Daisy, or 13 miles north of Jackson, moving northeast at 35 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Altenburg around 340 PM CDT.
This includes Interstate 55 between Mile Markers 113 and 118.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
southern Illinois...and southeastern Missouri.
&&
LAT...LON 3771 8958 3769 8952 3764 8952 3760 8948
3758 8948 3758 8952 3756 8952 3751 8975
3755 8979 3775 8963 3775 8962
TIME...MOT...LOC 2027Z 233DEG 32KT 3756 8973
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
ATLLocal storm report, Jul 1, 2:33 PM CST, 25 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
333 PM CDT Sat Jul 1 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0320 PM Hail 2 NNE Tamaroa 38.16N 89.21W
07/01/2023 E1.25 inch Perry IL Trained Spotter
&&
JGGSpecial weather statement, Jul 1, 2:33 PM CST, 25 minutes before
Special Weather Statement
National Weather Service Paducah KY
333 PM CDT Sat Jul 1 2023
MOZ100-109-012115-
Butler MO-Wayne MO-
333 PM CDT Sat Jul 1 2023
...A strong thunderstorm will impact portions of southwestern Wayne
and northwestern Butler Counties through 415 PM CDT...
At 333 PM CDT, Doppler radar was tracking a strong thunderstorm near
Brush Arbor, or 16 miles northwest of Poplar Bluff, moving east at 40
mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Williamsville around 345 PM CDT.
Hendrickson around 350 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
southeastern Missouri.
&&
LAT...LON 3699 9071 3706 9043 3677 9032 3676 9063
3681 9063 3681 9066 3688 9066 3689 9068
3693 9068 3693 9070 3697 9070 3697 9072
TIME...MOT...LOC 2033Z 258DEG 34KT 3687 9069
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
ATLSpecial weather statement, Jul 1, 2:44 PM CST, 14 minutes before
Special Weather Statement
National Weather Service Paducah KY
344 PM CDT Sat Jul 1 2023
ILZ075-076-082-012115-
Hamilton IL-Jefferson IL-Wayne IL-
344 PM CDT Sat Jul 1 2023
...A strong thunderstorm will impact portions of southwestern Wayne,
Jefferson and northwestern Hamilton Counties through 415 PM CDT...
At 344 PM CDT, Doppler radar was tracking a strong thunderstorm near
Ashley, or 11 miles west of Mount Vernon, moving east at 45 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Woodlawn around 350 PM CDT.
Mount Vernon around 400 PM CDT.
Other locations in the path of this storm include Bluford.
This includes the following highways...
Interstate 57 in Illinois between Mile Markers 86 and 101.
Interstate 64 in Illinois between Mile Markers 63 and 92.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
south central Illinois.
&&
LAT...LON 3819 8864 3821 8915 3840 8914 3843 8872
TIME...MOT...LOC 2044Z 261DEG 40KT 3827 8911
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
DWLocal storm report, Jul 1, 2:57 PM CST, 1 minute before
Preliminary Local Storm Report
National Weather Service Paducah KY
357 PM CDT Sat Jul 1 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0309 PM Hail Tamaroa 38.14N 89.23W
07/01/2023 M1.75 inch Perry IL Broadcast Media
&&Thunderstorm Wind, Butler
- When
- July 1, 2:58 PM CST to 3:01 PM CST
- Where
- Butler County, 1.8 mi NW of Poplr Bluff Davis Ar to 3 mi NNW of Rombauer
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $40,000
- Reported by
- Emergency Manager
- Coordinates
- 36.918, -90.323
A tree was down on a truck a few miles north of Rombauer. Just inside the Wayne County line near Lake Wappapello, power lines were down.
Thunderstorm Wind, Stoddard
- When
- July 1, 3:05 PM CST
- Where
- Stoddard County, Paxico
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Emergency Manager
- Coordinates
- 36.950, -90.170
Trees were down on power lines. There was roof damage to Stoddard County ambulance station number 4 in Puxico.
Thunderstorm Wind, Scott
- When
- July 1, 3:44 PM CST
- Where
- Scott County, 2 mi WSW of Scott City
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 37.239, -89.554
A wind gust to 59 mph was measured at the Cape Girardeau regional airport near Scott City.
Thunderstorm Wind, New Madrid
- When
- July 1, 4:32 PM CST
- Where
- New Madrid County, New Madrid
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 36.600, -89.530
Trees were down on power lines.
Thunderstorm Wind, Mississippi
- When
- July 1, 8:02 PM CST
- Where
- Mississippi County, 5 mi S of Wolf Is
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $30,000
- Reported by
- Law Enforcement
- Coordinates
- 36.678, -89.200
Trees and power lines were down across the area. Trees were down on houses.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat and Heat in Arizona, July 1 to 9, 202313 deaths · 9 events
- Excessive Heat in Arizona, July 1 to 5, 202311 deaths · 24 events
- Excessive Heat in Nevada, July 1 to 3, 20235 deaths · 5 events
- Hail and Damaging Winds in Missouri, July 1, 20233 deaths · $500,000 · 1.5 in hail · 18 events
- Drought in South Dakota, July 1 to 31, 2023$93 million · 22 events
- Damaging Winds and Lightning Strike in Alabama, July 1, 2023$7.9 million · 74 kt wind · 33 events
- Rip Currents in Florida, July 1, 20231 death · 1 injured · 2 events
- Excessive Heat in California, July 1 to 3, 20231 death · 7 events
- Rip Current in North Carolina, July 1, 20231 death · 1 event
- Excessive Heat and Damaging Winds in Tennessee, July 1, 2023$596,000 · 61 kt wind · 59 events
- Wildfire in Idaho, July 1 to 31, 2023$9.2 million · 1 event
- Wildfire in Colorado, July 1 to 31, 2023$4.0 million · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1100153, 1100155, 1100159, 1100156, 1100158.